Alert archive / South Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 33, NWS Columbia, SC

July 18, 2021Aiken County, Edgefield County, South Carolina; Columbia County, Richmond County, Georgia

NWS Columbia, SC issued this areal flood advisory at Jul 18, 2021, 8:57 PM EDT for Aiken County, Edgefield County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2021, 8:57 PM EDT (00:57 UTC)
Expired
Jul 18, 2021, 11:00 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 8:39 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 18, 8:39 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
839 PM EDT Sun Jul 18 2021

.SYNOPSIS...
A weak surface front will move into our area and provide increased
chances of showers and thunderstorms through Tuesday. Drier air is
expected to filter into the region for the latter half of the week,
providing lower chances for rain and near normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
830pm update: A line of strong to severe thunderstorms has
developed in the CSRA along the buoyancy gradient formed by the
earlier convection. Strong moisture advection continues and
mesoanalysis still shows CAPE values over 2000 J/kg in this area
of the CSRA with PWATs around 2 inches, so gusty winds and
heavy rainfall is likely. But the airmass out in front of the
line is substantially more stable so these thunderstorms should
weaken or lift and become elevated, reducing the severe in the
next couple hours. Gusty winds up to 60 mph are possible within
this line stretching from Saluda county southeast to Barnwell
county, moving northeast.

Following this line of thunderstorms, convection should quiet
down during somewhat the overnight hours with some scattered
showers and thunderstorms still expected. The front to our
north will then stall along the Carolinas later tonight, which
will allow for some showers and scattered thunderstorms late
overnight. Mean hi-res models show the majority of precip will
be along our northwest counties but will become more widespread
by sunrise. Lows in the low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
An upper low over the northern states will lift northeast on MOnday
leaving an elongated trough through the Appalachians into the lower
MS Valley. Models indicate a cut-off low developing over the Deep
South. A deep southwest flow will continue to pump significant
moisture across the area with PWATs around 2 inches. Meanwhile a
surface cold front will push into the Carolinas from the north which
combined with shortwaves moving through the area will support
convection much of the day. Any convection will have high rain rates
but should be fairly progressive. Training storms will be a concern
as flash flooding will be the main threat for Monday, mainly in
urban and low-lying areas. Expect convection to linger into the
overnight.

Similar conditions expected for Tuesday with the cold front draped
over the area. Showers and and thunderstorms once again expected
with PWATs 2.0+ inches. A slightly higher flash flood threat will be
possible, depending on antecedent conditions from Monday.

Cloud cover and precipitation will keep highs in the low to mid 80s
with lows in the upper 60s and low 70s both days.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mean upper trough will reside over the eastern states through the
weekend. Global models (with ensemble member support) depict a cut-
off low over the lower MS Valley drifting west into TX. Deep west-
southwest flow across the region Wednesday. Short wave rounding the
base of the upper trough will combine with moderate instability and
pwats around 1.7 to 1.8 inches to keep scattered to numerous
showers/tstms in the forecast.

Even with the front becoming diffuse by midweek, there will be at
least scattered diurnal convection through next weekend. Northwest
flow aloft takes over Thursday, decreasing precip chances. Expect
temperatures to rebound in the long term with highs in the low to
mid 90s and lows in the low 70s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Low clouds along with showers and thunderstorms are possible at
all terminals on Monday...

We are monitoring showers and thunderstorms primarily over
southern and western portions of the CWA this evening. These
will impact AGS and DNL during the next few hours. Have omitted
thunderstorms from the other terminals as it is uncertain that
they will make it to CAE/CUB/OGB and opted to amend later if
needed. For tonight, clouds are expected to gradually lower and
thicken and could result in MVFR/IFR conditions Monday morning
due to low ceilings at all terminals. A few showers are also
possible at SC terminals. Winds tonight will generally be light
and variable. Typical afternoon and evening convection is expected
regionwide but have not made mention of these in the TAFs due
to low confidence in timing and location.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day within
thunderstorms and early morning stratus/fog. Restrictions may
be more widespread Monday night and Tuesday as a cold front
stalls in the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 18, 4:05 AM EDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
405 AM EDT Sun Jul 18 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-190815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
405 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Showers and thunderstorms developing today which may become more
widespread. Periods of heavy rain the main threat with an isolated
damaging wind gust in the eastern forecast area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread coverage of showers and thunderstorms Monday through
Tuesday producing heavy rain with localized flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 3:24 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Sun Jul 18 2021

SCZ027-028-182015-
Lexington SC-Richland SC-
324 PM EDT Sun Jul 18 2021

...Strong Thunderstorms Will Impact Portions of east central
Lexington and central Richland Counties Until 415 PM EDT....

At 324 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over West Columbia Riverwalk, or over Columbia.
This storm was nearly stationary.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, Irmo, Forest Acres, Springdale, St.
Andrews, McEntire Air Base, Dentsville, Oak Grove, Pine Ridge,
Arcadia Lakes, Hopkins, Villages at Sandhill, Columbia International
University, Horrel Hill, Killian, Riverbanks Zoo, Woodfield and
Sesquicentennial State Park.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 60 and 82.
 Interstate 26 between mile markers 105 and 118.
 Interstate 77 between mile markers 0 and 25.

LAT...LON 3383 8091 3383 8093 3385 8096 3385 8099
      3386 8100 3388 8100 3388 8103 3403 8120
      3421 8094 3400 8066
TIME...MOT...LOC 1924Z 233DEG 4KT 3400 8105

CJR
Special weather statement, Jul 18, 3:39 PM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Sun Jul 18 2021

SCZ038-182015-
Clarendon SC-
339 PM EDT Sun Jul 18 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon County Until 415 PM EDT....

At 339 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Alcolu, or near Manning, moving northeast at
40 mph.

  HAZARD...strong winds 45 to 55 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Manning, Alcolu, Turbeville and Gable.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 95 between mile markers 120 and 133.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3367 8001 3361 8012 3377 8030 3394 7999
      3394 7997 3390 7996 3388 7994 3389 7988
TIME...MOT...LOC 1939Z 234DEG 34KT 3373 8011
Local storm report, Jul 18, 3:57 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     7 NNE MANNING           33.79N 80.17W
07/18/2021                   CLARENDON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A DOWNED TREE
            BLOCKING PORTIONS OF I-95 AT MILE MARKER
            126.5. DOWNED TREE CONFIRMED VIA DOT HIGHWAY
            CAMERA. TIME ESTIMATED BY RADAR.

&&

MG/SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:31 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda44 min
Jul 18, 9:14 PM EDTSpecial Weather StatementCAELexington31 min
Jul 19, 2:18 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield57 min
Jul 19, 4:30 PM EDTAreal Flood AdvisoryCAELexington, Richland60 min

Nearby

Areal Flood Advisories in South Carolina, 2021Areal Flood Advisories in Georgia, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.